Alert archive / Alabama / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 277, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jun 11, 2009, 12:24 PM CDT for Calhoun County, St. Clair County, Alabama. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 11, 2009, 12:24 PM CDT (17:24 UTC)
- Expired
- Jun 11, 2009, 1:15 PM CDT
- In force
- 51 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Calhoun County, AL, St. Clair County, AL
The radar
The Birmingham radar (KBMX), 91 km from the middle of the area, began a volume at 17:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 5.4 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2025 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 885 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 12:03 PM CDT, 21 minutes earlier.
Area forecast discussion, Jun 11, 12:03 PM CDT, 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1203 PM CDT THU JUN 11 2009 .UPDATE...AVIATION DISCUSSION. && .DISCUSSION... THE FORECAST IS IN PRETTY GOOD SHAPE THIS MORNING. A COUPLE OF THUNDERSTORMS DEVELOPED ACROSS WINSTON COUNTY AND WILL CLIP THE NORTHERN EDGE OF OUR NORTHEAST COUNTIES OVER THE NEXT HOUR OR TWO. OTHER THAN THAT...WILL HAVE TO WATCH FOR DEVELOPMENT OF ANY SHORTWAVE IMPULSES THAT MAY FORM UPSTREAM OF THE STATE AS TEMPS AND DEW POINTS REMAIN HIGH. 27 && .AVIATION...18Z TAF DISCUSSION. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AT TCL...BHM...EET...ANB WITH ISOLATED ACTIVITY AT MGM AND TOI. TEMPORARY CEILINGS 1500 TO 2500 FEET POSSIBLE IN AND NEAR THUNDERSTORMS. AFTER 06Z PATCHY FOG WILL DEVELOP AT MOST LOCATIONS WITH VSBYS 4-6 MILES. 14 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jun 11, 5:24 AM CDT, 7 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 524 AM CDT THU JUN 11 2009 ALZ011>015-017>050-121035- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 524 AM CDT THU JUN 11 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. THERE IS A RISK OF ISOLATED SEVERE THUNDERSTORMS FROM NOON UNTIL 7 PM...GENERALLY ALONG AND NORTH OF THE INTERSTATE 20 CORRIDOR. AN UPPER LEVEL IMPULSE WILL SHIFT FROM WEST TO EAST ACROSS THE NORTH DURING THE AFTERNOON AND EARLY EVENING HOURS. THE PRIMARY THREAT WILL BE DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. ANOTHER RISK OF ISOLATED SEVERE THUNDERSTORMS WILL EXIST ON FRIDAY AFTERNOON AND EVENING...GENERALLY ALONG AND NORTH OF THE INTERSTATE 20 CORRIDOR AS AN UPPER LEVEL IMPULSE SHIFTS FROM WEST TO EAST ACROSS THE NORTH. THE PRIMARY THREAT WILL BE DAMAGING WINDS. NO OTHER HAZARDOUS WEATHER IS EXPECTED FOR THE REMAINDER OF THE PERIOD AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE REQUIRED ACROSS THE NORTHERN SECTIONS TODAY AND FRIDAY. KSL
In the hours before
Special weather statement, Jun 11, 8:22 AM CDT, 4 hours 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 822 AM CDT THU JUN 11 2009 ALZ014-111400- WINSTON- 822 AM CDT THU JUN 11 2009 ...SIGNIFICANT WEATHER ALERT FOR WINSTON COUNTY UNTIL 900 AM CDT... AT 820 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR ASHRIDGE...OR 6 MILES SOUTHEAST OF HALEYVILLE... MOVING EAST AT 30 MPH. PEA SIZE HAIL...WINDS UP TO 30 MPH...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... WEISS. ASHRIDGE. ROCK CREEK. SIPSEY RIVER REC AREA. MORELAND. HOUSTON. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
Special weather statement, Jun 11, 8:58 AM CDT, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 858 AM CDT THU JUN 11 2009 ALZ014-111430- WINSTON- 858 AM CDT THU JUN 11 2009 ...SIGNIFICANT WEATHER ALERT FOR WINSTON COUNTY UNTIL 930 AM CDT... AT 858 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR ADDISON...OR 7 MILES NORTH OF ARLEY...MOVING EAST AT 30 MPH. PEA SIZE HAIL...WINDS UP TO 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... HOUSTON. ADDISON TOWN HALL. NESMITH. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
Local storm report, Jun 11, 10:19 AM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1019 AM CDT THU JUN 11 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0858 AM TSTM WND DMG ADDISON 34.20N 87.18W
06/11/2009 WINSTON AL EMERGENCY MNGR
TREES DOWN ON COUNTY ROAD 41 NORTH OF ADDISON CAUSING
DAMAGE TO A FENCE.
&&
HBSpecial weather statement, Jun 11, 10:39 AM CDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 1039 AM CDT THU JUN 11 2009 ALZ018-111630- ETOWAH- 1039 AM CDT THU JUN 11 2009 ...SIGNIFICANT WEATHER ALERT FOR ETOWAH COUNTY UNTIL 1130 AM CDT... AT 1039 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR BOAZ...MOVING EAST AT 30 MPH. PEA SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... SARDIS CITY. REECE CITY. CRUDUP. NORTHSIDE. WILSONIA. TABOR ROAD. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
Special weather statement, Jun 11, 11:09 AM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 1109 AM CDT THU JUN 11 2009 ALZ020-111700- CHEROKEE- 1109 AM CDT THU JUN 11 2009 ...SIGNIFICANT WEATHER ALERT FOR CHEROKEE COUNTY UNTIL NOON CDT... AT 1108 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTH OF FORT PAYNE TO ANDERSON...OR ALONG A LINE EXTENDING FROM FORT PAYNE TO 6 MILES NORTH OF HOKES BLUFF...MOVING EAST AT 30 MPH. WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... SLACKLAND. LEESBURG. WEISS DAM. WEISS LAKE. MOSHAT. FULLERTON. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 12:28 PM CDT | Severe Thunderstorm Warning | BMX | Cherokee | 17 min |
| Jun 11, 12:43 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, St. Clair, Talladega | 47 min |
| Jun 11, 1:31 PM CDT | Severe Thunderstorm Warning | BMX | Clay | 44 min |
| Jun 11, 1:35 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Clay, Cleburne, Talladega | 40 min |
| Jun 11, 1:54 PM CDT | Severe Thunderstorm Warning | BMX | Clay, Talladega | 42 min |
| Jun 11, 2:06 PM CDT | Severe Thunderstorm Warning | BMX | Clay, Randolph | 33 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.